Jump to content
texasgal

texasgal: Just started Pristiq tapering journey

Recommended Posts

texasgal

Hi there!

 

I am a 30-year-old spitball who's always been extroverted and outgoing, just with a lot of anxiety. About 5 years ago, I experienced a sudden onset of depression for the first time. I've always been anxious, but never depressed so this was new and very scary for me. I had dark thoughts, was questioning what life meant and why any of us should care, etc. I scared myself so bad, I moved home to my parents for two weeks (they live in the same city, 20 min away) because I did not want to be alone with my thoughts. At this time, I started seeing a therapist who referred to me a psychiatrist. One session with the psychiatrist in, she decided I should go on 100mg Pristiq. 

 

For the next few years, that's what I took and I felt 100% back to normal. I felt so good, in fact, that I decided I want to cut my daily intake in half to 50mg. I did that, and the weaning was pretty rough. I'm lucky in that I didn't experience "zaps" or "flu-like" symptoms. It was moreso heightened anxiety and constant crying fits, when there was nothing to cry about! I finally came out on the other side and have been on 50mg for the past few years.

 

Now, to current day. As someone who never had a history of legitimate depression and who is in a very different spot in her life now than she was 5 years ago, I've decided I want to get off of Pristiq. Just reading the horror stories about how hard it is to get off it is pushing me to get off of it. This is a scarily strong drug that I don't want in my system anymore. If I go through this tapering and realize I do need some sort of antidepressant down the road, that's fine. But I don't want it to be Pristiq. So starting in July, I began a tapering schedule that is going like this:

 

July-August: 50, 50, 25 (so 25 every third day for a month)

August-September: 50, 25, 25 (so 50 every third day for a month)

September-October: 25, every day for month

October-November: 25 every OTHER day for a month

November-December: 25 every third day of the week

*I also just started taking 15mg of Deplin 6 days ago to help curb withdrawal side effects and take .5mg of Ativan up to 3x a day if needed

 

The first month was fine. But this second month is turning out to be incredibly hard. For the last two weeks, my anxiety has been elevated immensely. I wake up every day with a pit in my stomach. I've been having dark thoughts. I find it hard to concentrate and am overwhelmed incredibly easily. I am also extremely irritable. This weekend was the worst. Total panic attack and crying breakdown. And today I couldn't go into work. I just want to sleep. This is not me. It never has been. I am a relatively happy, excited, alive person and am struggling very much with this process. I am scared I'll never come out of it, that it doesn't get better, and I will turn into a shell of myself. I just wish I knew when to expect a turnaround. At what point in this tapering does it get better??? I don't want Pristiq to "win"; that is, I don't want to get back on it. 

 

Any advice, suggestions, comments, are welcome. Thank you.

Share this post


Link to post
baroquep

Hi  Texasgal,

 

Welcome to Surviving Antidepressants (SA), I’m glad you found this site before continuing with your taper.  Unfortunately few doctors have any idea how to safely taper off of these drugs and often prescribe additional drugs which simply mask the symptoms of withdrawal and tend to make it worse.  

 

You are likely feeling the effects of tapering too quickly, alternating/skipping doses and by cutting by too large a dose and by the addition of Ativan (and possibly Deplin).  When a drug is removed abruptly, or doses are alternated/skipped. or reduced too quickly it throws our central nervous system into chaos and results in the withdrawal symptoms that you are now experiencing. 


At SA, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
  

To get you started, and familiarized with the protocols followed by SA, I am linking a few topics so that you have a better understanding of what is recommended here. 

 

What is Withdrawal Syndrome?
Before you begin tapering what you need to know
Why taper by 10% of my dosage?
Tips for Tapering off Pristiq / Desvenlafaxine

 

I don’t want to alarm you, but I am concerned that you may also be experiencing rebound anxiety and/or insomnia because of your Ativan use and wanted to provide you with information with regards to the real risk of addiction and additional dangers of benzodiazepines. While you may get temporary relief from the Pristiq withdrawal, there is a very real risk of become accidentally addicted.  I’m not sure if you are aware, but you can become addicted in as little as two weeks of continued use.  

 

 The Truth about Benzos (Valium / Klonopin / Ativan / Xanax, etc.)

 

We ask all of our members to fill out a signature so that all of your information can be read at a glance.  This helps moderators determine you current situation and we would ask that you follow the instructions at the link below.

 

Instructions:  Withdrawal History Signature

 

    •    Please leave out symptoms and diagnoses.
    •    A list is easier to understand than one or multiple paragraphs. 
    •    Any drugs prior to 24 months ago can just be listed with start and stop years.
    •    Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
    •    Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.

 

I hope you find the information you need to help you get back on track.  Please feel free to post again if you have any questions or need clarification.  We encourage you to connect with other members of the community as they are a great support and know exactly what you are going though.

 

BaroqueP

Edited by baroquep

Share this post


Link to post
ChessieCat
13 hours ago, texasgal said:

July-August: 50, 50, 25 (so 25 every third day for a month)

August-September: 50, 25, 25 (so 50 every third day for a month)

September-October: 25, every day for month

October-November: 25 every OTHER day for a month

November-December: 25 every third day of the week

 

I assume that this is your taper plan for 2017.  It seems that you have already run into problems, and it you continue following this plan it is most likely to get worse.

 

Please have a look at this Skipping Days vs Every Day Dosing Graph  so you can understand what skipping days is compared to the same dose daily.

 

I'm tapering Pristiq myself and get my tablets compounded (with slow release formula) so that I can reduce by no more than 10% about every 4 weeks.  I have successfully managed to reduce from 100mg down to 20mg with only very mild withdrawal symptoms.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.